Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Albuquerque, NM

August 10, 2004De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2004, 5:48 PM MDT for De Baca County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 5:48 PM MDT (23:48 UTC)
Expired
Aug 10, 2004, 6:45 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 102348
SVRABQ
NMC011-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SUMNER LAKE...OR ABOUT 14
  MILES WEST OF FORT SUMNER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER HIGHWAY 60 WEST OF FORT SUMNER AT 610 PM MDT 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3450 10403 3407 10470 3407 10473 3407 10473
      3418 10472 3419 10474 3459 10478 3460 10444
      3466 10442 3466 10439
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE AUG 10 2004

.DISCUSSION...HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER ARIZONA
THROUGH THE REMAINDER OF THE WEEK...THEN SHIFT OVER NM THIS WEEKEND.
SEVERAL SHORTWAVES WILL MOVE THROUGH THE RIDGE FROM THE WEST OVER THE
WEEKEND AND WEAKEN IT...LEAVING WEAK WRLY FLOW THROUGH EARLY NEXT
WEEK. THUS...NORTHWEST FLOW ALOFT AND REPEATED PASSAGE OF
MID LEVEL DISTURBANCES WILL KEEP NORTHERN NEW MEXICO/S WEATHER
UNSETTLED THROUGH THE WEEKEND. MORE ZONAL FLOW EARLY NEXT WEEK
SHOULD HELP TRIGGER A SURFACE LEE TROUGH AND SOME DRYING AREAWIDE.

THROUGH THURSDAY...THUNDERSTORM ACTIVITY WILL INCREASE AND THE
POTENTIAL FOR SEVERE AFTERNOON AND EVENING THUNDERSTORMS WILL LOOM
OVER PORTIONS OF THE STATE THANKS TO A RELATIVELY STRONG BACK DOOR
COOL FRONT AND INCREASED DYNAMIC FORCING WITH THE PASSAGE OF THE
POLAR JET STREAM. THIS EVENING...THE MAIN SEVERE THREAT WILL FOCUS ON
THE NORTHEAST...BUT SEVERE WEATHER WILL FAVOR AREAS NEAR AND EAST OF
THE ENTIRE CENTRAL MOUNTAIN CHAIN WED AND THU. THUNDERSTORM OUTFLOWS
MAY PRODUCE A WEAK EAST WIND BELOW CANYONS IN THE RIO GRANDE VALLEY
LATE TONIGHT...BUT THE EAST CANYON WINDS COULD TRY TO STRENGTHN NEAR
SUNRISE AS THE FRONT FINALLY REACHES THE CENTRAL MOUNTAIN CHAIN. THE
FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WED NIGHT...WITH EAST
CANYON WINDS AROUND 25 MPH GUSTING TO AROUND 40 MPH. STRONG
THUNDERSTORM OUTFLOWS IN THE EAST COULD CONSIDERABLY STRENGTHEN
WEDNESDAY NIGHT/S EAST WIND...SO WE/LL WATCH FOR THIS POTENTIAL.

AT THIS TIME...THE FLATTER RIDGE ALOFT...WEAK WESTERLY FLOW AND
SOME LOW LEVEL DRYING WILL LOOK TO SUPPORT MAINLY ISOLATED
CONVECTION FAVORING NORTHERN AND CENTRAL AREAS TUESDAY AND WED OF
NEXT WEEK. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 061/094 060/093 061 44100
GALLUP.................... 053/089 052/089 055 44100
GRANTS.................... 052/087 051/086 053 44111
GLENWOOD.................. 059/094 062/091 063 44211
CHAMA..................... 049/077 044/078 047 44121
LOS ALAMOS................ 056/080 051/080 054 44111
RED RIVER................. 043/070 040/071 042 44322
TAOS...................... 052/080 049/080 049 44221
SANTA FE.................. 057/084 053/080 054 44222
SANTA FE AIRPORT.......... 059/086 055/083 056 44212
ESPANOLA.................. 058/088 055/087 056 44111
ALBUQUERQUE HEIGHTS....... 067/091 066/087 066 44112
ALBUQUERQUE VALLEY........ 064/093 066/088 066 44112
ALBUQUERQUE FOOTHILLS..... 064/089 063/085 063 44112
ALBUQUERQUE WEST MESA..... 066/091 064/087 065 44111
SOCORRO................... 062/093 062/091 062 44112
SANDIA PARK/CEDAR CREST... 058/082 056/079 057 44222
MORIARTY/ESTANCIA......... 052/082 052/082 050 44233
CARRIZOZO................. 059/086 058/083 057 44222
RUIDOSO................... 056/079 055/076 053 44224
RATON..................... 0

  PPP Failed to connect

53/073 049/077 049 44333
LAS VEGAS................. 053/075 049/078 050 44333
ROY....................... 055/076 052/078 053 44433
CLAYTON................... 056/072 054/078 056 44433
SANTA ROSA................ 060/085 057/085 058 44333
TUCUMCARI................. 063/080 058/083 060 44323
FORT SUMNER............... 062/083 059/085 060 44323
CLOVIS.................... 063/080 059/080 060 44323
PORTALES.................. 064/082 058/081 060 44323
ROSWELL................... 067/090 065/085 065 44223
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Aug 10, 9:37 AM MDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
937 AM MDT TUE AUG 10 2004

UPDATED TO INCREASE COVERAGE OF POTENTIAL SEVERE WEATHER THIS
AFTERNOON AND THIS EVENING

NMZ001>021-111200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
937 AM MDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THIS AFTERNOON AND THIS EVENING...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER UNION COUNTY AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER COLFAX...MORA...HARDING...SAN MIGUEL...QUAY AND
CURRY COUNTIES. LARGE HAIL AND DAMAGING WINDS POSE THE MAIN
THREAT...BUT TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING AND
AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NEW
MEXICO ON WEDNESDAY AND THURSDAY...WITH THE MAIN THREAT BEING
LARGE HAIL. HEAVY RAIN COULD CREATE LOCALIZED FLASH FLOODING MAINLY
ACROSS THE EASTERN HALF OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN UNION...COLFAX...MORA...SAN
MIGUEL...HARDING...QUAY AND CURRY COUNTIES LATE THIS AFTERNOON AND
THIS EVENING.

44

In the hours before

Local storm report, Aug 10, 5:20 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             CLAYTON                 36.45N 103.18W
08/10/2004  0.88 INCH        UNION              NM   TRAINED SPOTTER

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:07 PM MDTSevere Thunderstorm WarningABQMora53 min
Aug 10, 3:18 PM MDTSevere Thunderstorm WarningABQMora42 min
Aug 10, 4:19 PM MDTSevere Thunderstorm WarningABQUnion56 min
Aug 10, 5:15 PM MDTSevere Thunderstorm WarningABQUnion45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.